Thunderstorm Wind, Corson
- When
- June 10, 10:04 PM MST
- Where
- Corson County, 11.05 mi S of Bullhead
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.610, -101.080
A cold front-induced early morning squall line swept across all of central and northeastern South Dakota on June 11th, leading to several reports of wind damage and a couple reports of quarter sized hail. The most intense winds caused structural damage to many machine sheds, barns, and other outbuildings.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A cold front-induced early morning squall line swept across all of central and northeastern South Dakota on June 11th, leading to several reports of wind damage and a couple reports of quarter sized hail. The most intense winds caused structural damage to many machine sheds, barns, and other outbuildings.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 10, 6:05 PM MST, 3 hours 59 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 805 PM CDT Thu Jun 10 2021 .UPDATE... Issued at 803 PM CDT Thu Jun 10 2021 Heat indices will continue to fall this evening, therefore allowed the Heat Advisory to expire. No changes made to winds or temperatures at this time. Things still look on track for a line of thunderstorms to track across the CWA overnight, with strong winds expected to be the main threat. && .SHORT TERM...(This Evening through Friday Night) Issued at 311 PM CDT Thu Jun 10 2021 An active overnight is expected. A decent looking wave on water vapor imagery is lifting northeast through the basin this afternoon. This system will continue to lift out to the northeast, and across the western Dakotas late tonight/early Friday. Ahead of the system, strong WAA/UVM will spread across the High Plains and into the Dakotas overnight. Plenty of moisture/instability/shear should allow for supercell development out west this evening, with forcing later on leading to MCS development, especially around the Missouri valley. The activity should ride the LLJ east overnight. All severe modes appear possible out west this evening, with max STP values progged over western ND. Later in the evening H5 winds increase substantially over central/western SD as trof lifts into the region, and this increase in winds aloft could lead to bowing line segment(s) overnight with threat of strong winds. As the MCS moves east it may outrun some of the upper support, and therefore the strong wind threat is lower in the eastern CWA. Warm temps aloft may also hinder things a bit in the east. That said, all CAMS are pretty aggressive in moving an MCS over basically the entire CWA tonight, with some rainfall amounts even possibly exceeding an inch. The last couple runs of the HRRR have been the slowest, but not sure if that makes it the model of choice or not. Any rain will be welcome. Temperatures will cool down a bit for Friday, but then rebound again for the weekend as upper ridge re-establishes itself. Friday will also be much more comfortable as dry airmass advects into the region behind departing frontal boundary. .LONG TERM...(Saturday through Thursday) Issued at 311 PM CDT Thu Jun 10 2021 To start the period, upper level ridging is in the process of building over the area and remains the story through the entire period. Supported by southerly flow at the surface, temperatures will once again be quite toasty with highs reaching the 90s in most locations every day. The occasional 100 degree temperature is not out of the question either. The one fortunate thing is that unlike this past week, moisture looks more limited and thus conditions will be a little less stifling. Presently, mostly dry conditions are expected through the forecast period. There are indications a trough may begin to flatten the ridge towards the latter half of next week potentially bringing relief to the region just beyond the range of this forecast. && .AVIATION...(For the 00Z TAFS through 00Z Friday Evening) Issued at 624 PM CDT Thu Jun 10 2021 Terminals KABR,KATY,KPIR,KMBG VFR conditions will prevail across the area into the mid to late evening hours. A line of thunderstorms will then track from west to east across the area, exiting to the east early Friday morning. Periods of MVFR cigs and vsbys and gusty winds are possible with the storms. Once the line of storms exits, VFR conditions will then prevail through the remainder of the day Friday. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Parkin SHORT TERM...TDK LONG TERM...Telken AVIATION...Parkin
Hazardous Weather Outlook National Weather Service Aberdeen SD 439 AM CDT Thu Jun 10 2021 MNZ039-046-SDZ004>011-015>023-033>037-045-048-051-110945- Traverse-Big Stone-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 439 AM CDT Thu Jun 10 2021 /339 AM MDT Thu Jun 10 2021/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. A heat advisory is posted for most of central and northeast South Dakota and west central Minnesota until 8 PM tonight. Afternoon heat index values will climb to 100 or higher. For tonight, severe storms with large hail, damaging winds and a couple of tornadoes will be possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Scattered thunderstorms will be lingering across northeast South Dakota into west central Minnesota through Friday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed. SDZ003-110945- Corson- 339 AM MDT Thu Jun 10 2021 This Hazardous Weather Outlook is for north central South Dakota. .DAY ONE...Today and tonight. Severe storms will be possible with large hail, damaging winds and a couple of tornadoes all possibilities tonight into early Friday morning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed.
The Bismarck radar (KBIS), 131 km away, was scanning. The volume nearest the first event began at 05:05 UTC.
16 thunderstorm wind, 3 hail. Local standard time, as filed.
Estimated 80 mph wind gusts completely destroyed a pole barn, uprooted trees, and spread debris a quarter to half mile to the northeast.
Estimated 80 mph winds completely destroyed a barn, took the roof off a shed along with the metal top off a silo and removed several cinder blocks. A board was also tossed through the roof of a garage.
Estimated 70 mph winds took all or part of the roofs off of several sheds along with tipping over a grain bin auger.
Estimated 80 mph winds caused damage along the south side of Leola including an unroofed barn, tipped grain bins, downed tree branches, tipped camper, and destroyed pole barn. Debris was sent flying into the home of a local resident with no injuries reported.
A wind power company measured a 90 mph wind gust.
Estimated 80 mph winds caused significant damage to a machine shed, including a partial loss of the roof and walls.
A large cottonwood tree limb was broken off by estimated winds near 60 mph.
A farm shop lost its roof from winds near 70 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, June 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 966082, 965911, 965915, 965910, 964272, 965906, 966095, 966094, 965917, 966083, 966084, 966090, 966078, 966081, 965907, 966085, 966087, 966086, 966088.